Colorado, 2010

Flash Flooding and Damaging Winds in Colorado, August 2, 2010

August 2, 2010 · NWS PUB · 4 events in 2 counties and zones

and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving strong to severe thunderstorms developed over Fremont...Teller...and Pueblo Counties...bringing heavy rain...flash flooding...and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 2:06 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 2, 2:06 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON AUG 2 2010

.SHORT TERM...
(TONIGHT AND TUESDAY)

...FLASH FLOOD POTENTIAL AND HEAVY RAIN STILL A THREAT...

CURRENTLY...VERY LITTLE CHANGE IN THE UPPER WEATHER PATTERN THE PAST
FEW DAYS...AND THIS CONTINUES AS THE UPPER RIDGE REMAINS OVER THE
LOWER MISS RIVER VALLEY AND THE TROF SITS OVER THE PAC NW. A VORT
MAX OVER THE 4 CORNERS HAS PROVEN TO BE FOCUS POINT FOR A GREAT
AMOUNT OF CONVECTION OVER THE WESTERN HALF OF COLORADO. SAT WV
IMAGERY INDICATED EARLY THIS MORNING A GOOD AMOUNT OF DRY AIR
ADVECTING INTO THE SE CORNER FROM NM AND THE PANHANDLES...AND THIS
HAS PROVEN TO BE TRUE AS SOUTHERLY SFC FLOW HAS KEPT THE SE PLAINS
DRY AND ALMOST CLOUD-FREE...EAST OF A LINE EXTENDING ROUGHLY FROM
KTAD TO NORTHERN CROWLEY COUNTY.

TEMPS HAVE WARMED TO AROUND 90 F ACROSS THE PLAINS...WITH DEWPOINTS
IN THE MID-50S TO LOWER 60S.

TONIGHT...MODELS CONTINUE TO DROP A FRONTAL BOUNDARY DOWN ACROSS THE
E PLAINS LATER TONIGHT...WITH IT IN THE VICINITY OF A LINE FROM
KIOWA COUNTY BACK TOWARDS I25 AND THE RATON MESA OVERNIGHT. THIS
BOUNDARY IS EXPECTED TO HELP TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING...AND LINGER WELL INTO THE NIGHT.
ONGOING GRIDS HAD A GOOD HANDLE ON THE EXPECTED CLOUDY AND WARM
NIGHT AHEAD...AND JUST HAD TO ADJUST POPS GRIDS A BIT AS WELL AS
AVIATION FORECASTS. CURRENT FLASH FLOOD WATCH CONTINUES TIL MIDNIGHT
FOR THE MTS AND HIGHER TERRAIN...AND WILL ALLOW THIS TO RUN SINCE
THESE ARE THE AREAS SO FAR WHERE ACTIVITY IS TAKING PLACE.

TOMORROW...FRONTAL BOUNDARY IS FORECAST TO CONTINUE SOUTH AND DROP
SOUTH OF THE NM/CO BORDER...WITH LLVL EASTERLY UPSLOPE FLOW SETTLING
IN. THE MONSOON PLUME OUT WEST WILL CONTINUE...WITH THE GREATEST
AMOUNT OF AVAILABLE MID AND HIGH LEVEL MOISTURE EXPECTED FOR W CO
AND ALONG THE CONTDVD. HOWEVER...MODELS INDICATE THAT QPF MAXIMUMS
WILL BE OVER THE E PLAINS DUE TO MOIST LLVLS AND UPSLOPE FLOW. THIS
COULD BE TRUE VERY EASILY IF THE NAM MODEL IS CORRECT...SINCE THIS
MODEL PAINTS 0-6 KM BULK SHEARS OF 35-40 KTS AND NEARLY 3K J OF CAPE
POINTING TO A POSSIBLE AFTN/EVE OF SEVERE WX. FORECAST AFTN MAX
TEMPS LOOK VERY SIMILAR TO TODAY...AND ONE DECIDING FACTOR WILL BE
HOW MUCH SOLAR HEATING THE E PLAINS GET BY MID-LATE MORNING.
THEREFORE...CHANCE FOR SEVERE WX FOR THE PLAINS TUE...WHILE A HEAVY
RAIN THREAT CONTINUES ALONG THE CONTDVD AND POSSIBLY EVEN OVER THE
SLV. MODELS DO NOT TOTALY AGREE ON WHAT WILL HAPPEN OVER THE
WEST...SO WILL APPRISE THE INCOMING SHIFT ON FLASH FLOOD POTENTIAL
AND HAVE THEM TAKE ANOTHER LOOK FOR ANY POTENTIAL HIGHLIGHTS. MOORE

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...MONSOON CONTINUES THROUGH THURSDAY...THEN DRYS OUT SOME THROUGH
THE WEEKEND...

LOOKS LIKE THE MONSOON WILL REMAIN IN FULL FORCE THROUGH ABOUT
THURSDAY...BEFORE SOME DRIER AIR BEGINS WORKING IN FRIDAY THROUGH
THE WEEKEND.  TUESDAY EVENING...THE JETSTREAM MOVES A LITTLE CLOSER
TO THE AREA...INCREASING STEERING WINDS AND SHEAR VALUES OVER THE
PLAINS...SO THE SEVERE THREAT MAY BE UP A BIT ACROSS THE PLAINS
TUESDAY EVENING.  STILL HEAVY RAIN POSSIBLE BECAUSE ATMOSPHERIC
MOISTURE IS SO GREAT...BUT STORM MOTIONS SHOULD BE A BIT HIGHER SO
PERHAPS THE FLASH FLOOD THREAT WILL BE DOWN ACROSS THE PLAINS.

WEDNESDAY AFTERNOON AND EVENING LOOKS POTENTIAL BUSY...ESPECIALLY
ACROSS THE PLAINS...WITH WHAT LOOKS LIKE A DECENT BOUNDARY MOVING
THROUGH DURING THE AFTERNOON AND EVENING HOURS.  THIS BOUNDARY
SHOULD PROVIDE THE FOCUS FOR ENHANCED CONVECTION...ESPECIALLY ACROSS
THE PLAINS AND ADJACENT MOUNTAINS.  HPC QPF GUIDANCE IS PRETTY
IMPRESSIVE OVER THE EAST...AND BASICALLY USED THIS TO POPULATE THE
FORECAST GRIDS.  THE GFS40 SUPPORTS HPC PRETTY WELL...BUT THE NAM12
IS A LOT LESS BULLISH AND A LOT MORE SCATTERED ON THE COVERAGE.  I
STARTED WITH THE HPC GUIDANCE AND THEN BLENDED AND TAPERED AMOUNTS
DOWN SOME...BUT KEPT THE HPC/GFS THEME GOING.  WILL HAVE TO SEE IF
THIS TYPE OF WIDESPREAD HEAVY PRECIP STILL EXISTS IN LATER RUNS AND
THEN ADJUST ACCORDINGLY.  HARD TO SAY WHETHER OR NOT ANY GIVEN
PRECIP BULLSEYE WILL ACTUALLY MATERIALIZE AT 2 DAYS OUT.

THURSDAY STILL LOOKS LIKE ANOTHER ACTIVE MONSOON DAY...ESPECIALLY
MOUNTAINS AND WEST.  BUT THEN...FROM FRIDAY ONWARD...IT LOOKS LIKE
THE MONSOON PLUME THINS OUT CONSIDERABLY...LEAVING THE BEST ODDS FOR
STORMS OVER THE MOUNTAINS AND WEST...WITH VERY SPOTTY AND NOT REAL
INTENSE ACTIVITY OVER THE EAST.  THIS IS STILL SEVERAL DAYS OUT AND
SUBJECT TO CHANGE SO STAY PLEASE TUNED. LW

&&

.AVIATION...
HEAVY RAIN FROM LINGERING SHOWERS AND THUNDERSTORMS CONTINUES TO BE
A THREAT FOR ALL OF SOUTHERN CO TONIGHT THROUGH 09Z...PRODUCING MVFR
TO IFR CIGS/VIS FOR THE THREE MAIN TAF SITES OF KCOS...KPUB AND
KALS. FRONT WILL DROP SOUTH ACROSS THE E PLAINS TONIGHT...WITH
NORTHERLY WINDS FORECAST FOR KCOS BY OOZ AND AT KPUB BY 02Z.
TOMORROW...HEAVY RAIN PRODUCING REDUCED VISIBILITIES WILL AGAIN BE A
THREAT OVER THE HIGHER TERRAIN AND KALS BEGINNING BY 16Z...WHILE
KCOS AND KPUB WITH HAVE THE ADDED THREAT OF HAIL AFTER 19Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ058>087.

&&

27/50
Hazardous weather outlook, Aug 2, 5:57 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT MON AUG 2 2010

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS...ADJACENT PLAINS AND PALMER DIVIDE THIS AFTERNOON AND
TONIGHT. SMALL PEA SIZE HAIL MAY ACCOMPANY STRONGER STORMS...BUT THE
MAIN THREAT WILL BE FROM LOCALLY HEAVY RAINFALL WHICH WILL ONCE
AGAIN BRING THE POTENTIAL FOR FLASH FLOODING. MUD OR ROCK SLIDES
WILL BE OF PARTICULAR CONCERN FOR THE MOUNTAIN AREAS...ESPECIALLY IN
AREAS THAT HAVE SEEN HEAVY RAINFALL THE PAST SEVERAL DAYS. URBAN
AREAS AND AREAS WITH POOR RUNOFF WILL ALSO BE SUSCEPTIBLE TO
FLOODING LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON FLOW WILL CONTINUE OVER THE REGION THROUGH THE REST OF THE WEEK
AND INTO THE WEEKEND. THIS WILL ALLOW FOR AFTERNOON AND EVENING
THUNDERSTORMS TO DEVELOP OVER THE REGION EVERY DAY...WITH SOME OF
THESE STORMS CAPABLE OF PRODUCING HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE MOUNTAINS AND VALLEYS ALONG AND WEST OF INTERSTATE
25 THROUGH THIS EVENING.

88/34

In the hours before

Special weather statement, Aug 2, 12:21 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT MON AUG 2 2010

COZ060>062-064>066-072-021945-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-EASTERN SAWATCH MOUNTAINS ABOVE
11000 FT-LA GARITA MOUNTAINS ABOVE 10000 FT-NORTHERN SANGRE DE CRISTO
MOUNTAINS BETWEEN 8500 AND 11000 FT-SAGUACHE COUNTY EAST OF
CONTINENTAL DIVIDE BELOW 10000 FT-SAGUACHE COUNTY WEST OF CONTINENTAL
DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000
FT-
121 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL CHAFFEE COUNTY IN CENTRAL COLORADO...
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BONANZA...OR 39 MILES EAST
OF GUNNISON...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PONCHA SPRINGS.
  PONCHA PASS.
  MAYSVILLE.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 2, 2:37 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 2 2010

COZ077>080-083-086-022200-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-PUEBLO AND VICINITY/PUEBLO
COUNTY BELOW 6300 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET
MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-WET
MOUNTAINS BETWEEN 6300 AND 10000 FT-
337 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...PUEBLO WEST AND PUEBLO.

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 20 MILES
SOUTHWEST OF FLORENCE TO 16 MILES SOUTH OF FLORENCE TO 11 MILES
SOUTHWEST OF PUEBLO RESERVOIR...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WETMORE.
  PUEBLO WEST.
  PUEBLO RESERVOIR.
  PENROSE.
  FLORENCE.
  PUEBLO.
  SOUTHWESTERN CANON CITY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 2, 3:09 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT MON AUG 2 2010

COZ074-075-087-088-022245-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE
CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN
LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO
RIVER BASIN BELOW 7500 FT-
409 PM MDT MON AUG 2 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GULNARE...OR 18 MILES NORTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  AGUILAR.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
August 2, 3:40 PM MST
Where
Pueblo County, 3.87 mi NW of Pueblo West
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.350, -104.800

No structural damage occurred, but small tree limbs were downed.

Thunderstorm Wind, Pueblo

When
August 2, 3:47 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -104.760

No structural damage occurred, but small tree limbs were downed.

Flash Flood, Fremont

When
August 2, 5:35 PM MST to 6:30 PM MST
Where
Fremont County, 6.53 mi NNW of Parkdale to 6.3 mi NNW of Parkdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.587, -105.418

Water...deeper than six inches...was seen running across the intersection of Highway 9 and County Road 11.

Flash Flood, Pueblo

When
August 2, 6:25 PM MST to 8:30 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo West to 5.68 mi ESE of Pueblo West
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -104.720

Numerous roads were flooded by deep, flowing water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256500, 256501, 256498, 256499.